Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jan 12, 2020, 1:02 AM EST for Robeson County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2020, 1:02 AM EST (06:02 UTC)
- Expired
- Jan 12, 2020, 1:30 AM EST
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 83 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WFUS52 KILM 120602
TORILM
NCC155-120630-
/O.NEW.KILM.TO.W.0001.200112T0602Z-200112T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
102 AM EST Sun Jan 12 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Central Robeson County in southeastern North Carolina...
* Until 130 AM EST.
* At 102 AM EST, a severe thunderstorm capable of producing a tornado
was located near Purvis, or 12 miles southwest of Lumberton, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lumberton, Fairmont, Robeson Community College, Smiths,
Howellsville, Barker Ten Mile, Hestertown, Mcdonald, Raynham and
Southeastern Regional Medical Center.
This includes the following highways...
Interstate 74 between mile markers 212 and 204, and between mile
markers 209 and 210, and near mile marker 214.
Interstate 95 IN North Carolina between mile markers 3 and 24.
US Route 74 between mile markers 365 and 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3460 7883 3457 7886 3455 7886 3446 7924
3456 7929 3477 7889
TIME...MOT...LOC 0602Z 245DEG 44KT 3454 7919
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
VAO2 follow-up statements
185
WWUS52 KILM 120615
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
115 AM EST Sun Jan 12 2020
NCC155-120630-
/O.CON.KILM.TO.W.0001.000000T0000Z-200112T0630Z/
Robeson NC-
115 AM EST Sun Jan 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM EST FOR EAST
CENTRAL ROBESON COUNTY...
At 114 AM EST, a severe thunderstorm capable of producing a tornado
was located over Lumberton, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lumberton, Robeson Community College, Smiths, Howellsville, Barker
Ten Mile, Hestertown and Southeastern Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3460 7883 3457 7886 3457 7889 3455 7909
3463 7914 3477 7889
TIME...MOT...LOC 0614Z 238DEG 45KT 3463 7903
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
VAO948
WWUS52 KILM 120629
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
129 AM EST Sun Jan 12 2020
NCC155-120638-
/O.EXP.KILM.TO.W.0001.000000T0000Z-200112T0630Z/
Robeson NC-
129 AM EST Sun Jan 12 2020
...THE TORNADO WARNING FOR EAST CENTRAL ROBESON COUNTY WILL EXPIRE AT
130 AM EST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 200 AM EST for
southeastern North Carolina.
LAT...LON 3460 7883 3457 7886 3457 7889 3455 7909
3463 7914 3477 7889
TIME...MOT...LOC 0628Z 245DEG 44KT 3470 7885
$$
VAOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jan 12, 12:38 AM EST, 24 minutes earlier.
Area forecast discussion, Jan 12, 12:38 AM EST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Wilmington NC
1238 AM EST Sun Jan 12 2020
.SYNOPSIS...
Unseasonably mild temperatures will prevail through the weekend
with southerly winds ahead of a cold front. Rain chances will
increase tonight and Sunday as the front approaches. Wet and
mild conditions will continue early next week with the front
stalled in the area. Another cold front on Thursday will bring
cooler weather late next week.
&&
.UPDATE...
After collaboration with SPC, we've expanded Severe T-storm
Watch 19 to include Bladen County.
Adjustments made to the near-term forecast based on current
radar trends. Line of showers with embedded severe convection is
moving across I-95 currently and is well ahead of most model
projections. Model trends, for what they're worth, indicate the
severe potential decreasing as the line moves east.
I've also included significantly more sea fog Sunday through
Monday morning as latest visibility model blends indicate
increasing potential for visibility below 1 mile.
&&
.NEAR TERM /THROUGH MONDAY/...
A few warm advection showers moving north across the region have
been hard pressed to lead to measurable rain and that will likely
remain the case through sundown. It is then the 00-06Z window during
which rain chances increase, though high res guidance like the RAP
and HRRR don't agree as to the exact location. A line of showers is
forecast to develop offshore and move into either the Grand Strand
area (HRRR) or the Cape Fear region (HRRR); all while rain chances
gradually increase from the west. This is also the window of time
when wind fields strengthen to the extent that may support isolated
tornado spinups despite the overall absence of deep convection. The
very narrow ribbon of deep moisture aligns right at the coast
towards 12Z but then washes back across our entire CWA for the
remainder of the period. Wind fields will have weakened by then but
there is a better chance of instability in the 1000-1500 J/Kg range.
Thunder will remain in the forecast through Sunday but the severe
threat will have shifted well to our north.
&&
.SHORT TERM /MONDAY NIGHT/...
The rapid weakening and northward trajectory of the current
system will lead to an interesting scenario for the short and
part of the long term periods. The front associated with this
system will near the coast before stalling and even moving
northwest through the short term period. This is usually a
summertime scenario and I'm not sure I have seen this in
January. Regardless, showers and even a rogue thunderstorm or
two will be fair game through the period. There appears to be
little organization to the activity so QPF amounts will be muted
and somewhat erratic. The warm thermal profiles remain in place
leading to highs in the 70s Monday and lows mainly above 60.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The unsettled nature of the short term period with a broad
southwest flow will remain in place for Tuesday and Wednesday.
Broad brush chance pops remain in place for these periods but in
time the short term and certainly near term periods will offer
more detail as the relatively weak forcing is leading to diffuse
QPF generation. A cleansing cold front will move across
Thursday with dry and cooler conditions developing. Another
system could affect the area at the end of the period.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A line of shallow but intense convection has missed the Florence
(FLO) airport to the north, but will move across Lumberton
between 06-08z with a threat for very gusty winds. MVFR
visibility in low clouds and rain elsewhere may continue through
late this morning. Sea fog/low stratus developing along the
coast will affect the CRE and MYR airports now through about
10Z, but an increasingly westerly component of the wind may
temporarily clear this fog out by daybreak. Sea fog appears it
will return tonight, potentially affecting the ILM airport as
well. MVFR to IFR conditions will likely redevelop tonight.
Extended Outlook...A stalled front will remain in the area Sunday
through Tuesday, accompanied by occasional rain and MVFR ceilings.
Localized sea fog with IFR visibility and ceiling may affect
the CRE and MYR airports late tonight, then again during periods
of onshore wind through Tuesday.
&&
.MARINE...
Frontal boundary approaches from the west but also stalls to our
west. This will gradually ease the gradient as we progress through
Sunday and Sunday night, below advisory thresholds in fact. Seas
however will take a bit longer to drop below 6 ft and they will be
the deciding factor of when the flags can be lowered. The high
dewpoints that have advected into the area should be supportive of
sea fog but there is considerable discrepancy between various
guidance regarding its onset and severity. Have hedged towards the
slower and less severe solutions as the wind will likely have to
partially relax to favor its formation.
Basically a summertime pattern in place with a southwest
flow at most levels through about Wednesday. Winds will be southwest
at 10 knots or so while seas will be 2-4 feet with maybe a few five
footers mainly early. Sea fog will probably be the main issue for
this period as the pattern is conducive for such. A cold front will
move across late Wednesday or early Thursday morning with a stronger
offshore flow developing. Winds and seas will increase but most
likely remain well below any headline criteria.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 PM EST this afternoon for AMZ254-
256.
Small Craft Advisory until midnight EST tonight for AMZ250-252.
&&
SYNOPSIS...SHK
UPDATE...TRA
NEAR TERM...MBB
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRAHazardous weather outlook, Jan 12, 12:37 AM EST, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Wilmington NC 1237 AM EST Sun Jan 12 2020 AMZ250-252-121030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1237 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Dense sea fog could develop at times Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-121030- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1237 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Dense sea fog could develop at times Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-121030- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1237 AM EST Sun Jan 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. There is a low chance of severe thunderstorms early this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dense sea fog is possible on the beaches Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-032-121030- Robeson-Bladen-Marlboro-Darlington-Dillon-Florence- 1237 AM EST Sun Jan 12 2020 ...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-107-109-SCZ033-039-055-058-059-121030- Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 1237 AM EST Sun Jan 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. There is a low chance of severe thunderstorms early this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, Jan 12, 12:42 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1242 AM EST Sun Jan 12 2020
SCZ032-039-055-120630-
Williamsburg SC-Florence SC-Inland Georgetown SC-
1242 AM EST Sun Jan 12 2020
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTHERN
GEORGETOWN AND WILLIAMSBURG COUNTIES UNTIL 130 AM EST...
At 1242 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles west of Salters, or 9 miles west of Kingstree, moving northeast
at 65 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake City, Kingstree, Andrews, Johnsonville, Hemingway, Rhems, Cades,
Oatland, Poston, Nesmith, Indiantown, Plantersville, Outland, Earle,
Hebron, Morrisville, Henry, Trio, Warsaw and Salters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM EST for
northeastern South Carolina.
LAT...LON 3372 7998 3377 8000 3382 7992 3385 7990
3396 7950 3374 7929 3372 7929 3372 7927
3371 7927 3358 7914 3354 7918 3333 7975
3338 7979 3339 7984 3343 7988 3344 7987
3350 7996 3351 8000 3350 8000 3350 8010
TIME...MOT...LOC 0542Z 245DEG 56KT 3363 7999
VAOThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 11:39 PM EST | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 51 min |
| Jan 12, 12:28 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 47 min |
| Jan 12, 1:10 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 50 min |
| Jan 12, 2:44 AM EST | Marine Dense Fog Advisory | ILM | 4 days |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.